Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 46, NWS Blacksburg, VA

June 25, 1997Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 1997, 3:36 PM EDT for Pittsylvania County, Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1997, 3:36 PM EDT (19:36 UTC)
Expired
Jun 25, 1997, 4:25 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:00 PM EDTHail 0.75Sandy Level, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 251936 RRA
SVRRNK
VAC143-252025-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT WED JUN 25 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 425 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...NORTHERN PITTSYLVANIA COUNTY
 
AT 336 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 26 MILES NORTHEAST OF MARTINSVILLE OR 5 MILES WEST OF
PITTSVILLE MOVING EAST AT 15 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 PITTSVILLE                      AROUND 350 PM EDT
 GRETNA                          AROUND 415 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:22 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 25, 2:22 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT WED JUN 25 1997

RECOMMENDATIONS...
.CRW...THANKS FOR THE CALL.
.WBC AND RDU...NONE.

DISCUSSION...
SAT LOOP SHWD RAPIDLY DEVELOPING THUNDERSTORMS OVER THE MTNS THIS
AFTERNOON. KFCX 88D INDCTD SCT SHOWERS AND THUNDERSTORMS OVER WRN
PORTIONS OF SCOPE THIS AFTERNOON. CLUSTER OF TSTMS NOTED OVER CNTRL
WV. ADAPT CHART SHWD SFC MOISTURE FLUX CONVG OVER WRN WV. EXPCTD SCT
SHWRS AND THUNDERSTORM TO CONTINUE INTO THIS EVENING THEN DIMINISH
AFTER SUNSET. MODELS ARE SIMILIAR IN BREAKING DOWN OF THE UPPER
RIDGE. THE TIMING OF COLD FRONT DIFERENT DEPENDING ON MODEL OF
CHOICE. AVN DEVELOPS A WAVE ALONG FRONT AND SLOWS FRONT DOWN.h
ANYHOW... DYNAMICS ARE BETTER THURSDAY....THUS BETTER CHANCES OF
SHOWERS AND THUNDERSTORMS.
ROA 69/89/66/86 3531
RNK 66/86/64/83 3631
BLF 67/80/62/80 3631
DAN 73/93/68/87 2452
KK

In the hours before

Special weather statement, Jun 25, 11:44 AM EDT, 3 hours 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-261200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUN 25 1997

...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT...

 SOUTHWEST WINDS WILL BRING INCREASING MOISTURE AND INSTABILITY TO
THE REGION TODAY. WIDELY SCATTERED LATE AFTERNOON THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...
IN FAR SOUTHWESTERN VIRGINIA...AND IN SOUTHERN WEST VIRGINIA. MORE
ISOLATED THUNDERSTORMS MAY OCCUR IN THE NEW RIVER VALLEY AREA AND
ALONG THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. CONDITIONS ARE
NOT EXPECTED TO BECOME UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. A
FEW OF THE STORMS COULD BECOME STRONG...WITH SMALL HAIL AND STRONG
GUSTY WINDS. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE
SLOW MOVING...AND WOULD PRODUCE LOCALLY HEAVY DOWNPOURS.
SKYWARN SPOTTELR ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

JACKSON/KOSTURA
Special weather statement, Jun 25, 11:50 AM EDT, 3 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-261200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUN 25 1997

...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT...

 SOUTHWEST WINDS WILL BRING INCREASING MOISTURE AND INSTABILITY TO
THE REGION TODAY. WIDELY SCATTERED LATE AFTERNOON THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...
IN FAR SOUTHWESTERN VIRGINIA...AND IN SOUTHERN WEST VIRGINIA. MORE
ISOLATED THUNDERSTORMS MAY OCCUR IN THE NEW RIVER VALLEY AREA AND
ALONG THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. CONDITIONS ARE
NOT EXPECTED TO BECOME UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. A
FEW OF THE STORMS COULD BECOME STRONG...WITH SMALL HAIL AND STRONG
GUSTY WINDS. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE
SLOW MOVING...AND WOULD PRODUCE LOCALLY HEAVY DOWNPOURS.
SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

JACKSON/KOSTURA
Local storm report, Jun 25, 3:30 PM EDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 25 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     REDWOOD                   VA   .75 INCH HAIL
06/25/97   FRANKLIN

DAK
Local storm report, Jun 25, 3:32 PM EDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 25 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     REDWOOD                   VA   .75 INCH HAIL
06/25/97   FRANKLIN

DAK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:50 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
Jun 25, 6:36 PM EDTFlash Flood WarningRNKCarroll2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.